Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Midland/Odessa, TX

June 17, 2018Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 17, 2018, 4:47 AM CDT for Ector County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 4:47 AM CDT (09:47 UTC)
Expired
Jun 17, 2018, 8:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:21 AM CDTFLASH FLOODOdessa, TXFLOODING REPORTED ON CENTER AVENUE IN ODESSA. WATER ALMOST MADE IT INTO HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

353 
WGUS54 KMAF 170947
FFWMAF
TXC135-171315-
/O.NEW.KMAF.FF.W.0010.180617T0947Z-180617T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
447 AM CDT SUN JUN 17 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Ector County in western Texas...

* Until 815 AM CDT.

* At 445 AM CDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Over an inch of rain 
  has already fallen In Odessa. Flooding and flash flooding is 
  expected to begin shortly in urban areas.

* Some locations that will experience flooding include...
  Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees,
  Penwell and Pleasant Farms.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3166 10232 3166 10279 3208 10278 3208 10230

$$

49
1 follow-up statement
489 
WGUS74 KMAF 171146
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
646 AM CDT SUN JUN 17 2018

TXC135-171315-
/O.CON.KMAF.FF.W.0010.000000T0000Z-180617T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-
646 AM CDT SUN JUN 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
ECTOR COUNTY...

At 645 AM CDT, Doppler radar indicated showers producing moderate 
rain across the warned area. Up to two inches of rain have already 
fallen. Flooding and flash flooding is likely in some urban 
areas.

Some locations that will experience flooding include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees,
Penwell and Pleasant Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 3166 10232 3166 10279 3208 10278 3208 10230

$$

49

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:49 AM CDT, 58 minutes earlier.

Area forecast discussion, Jun 17, 3:49 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
349 AM CDT Sun Jun 17 2018

.DISCUSSION...
A wide band of light to occasionally moderate rain oriented N-S
continues to affect many areas in west Texas and southeast New
Mexico as deep southerly flow persists over the area. Several
areas have seen some much needed rainfall over the last 12 hours
as showers and storms have proven to be very efficient rain
producers in this tropical regime. Some of the higher 12-hour
rainfall totals include over 5-6" in the Coyanosa/Grandfalls
areas, 2-4" near Monahans/Thorntonville/Pyote areas, and 1-2" in
Presidio, the Davis Mountains and Fort Stockton. Any additional
rainfall will contribute to any ongoing flooding so will go ahead
and push the Flash Flood Watch out a little later, set to expire
mid morning.

Today will be cooler with showers and thunderstorms possible once
again, perhaps across some of the same areas that received
significant rainfall overnight. The rich mid-level moisture plume
will remain in place today, sandwiched between a shortwave trough to
the west and upper ridging to the east. Will have some clouds
lingering today so not sure how much heating/destabilization we will
get. That said, don't think storm coverage will be quite as
widespread as what we saw overnight however any shower or storm
will be capable of producing heavy rainfall given continued
Gulf/Pacific moisture contributions to area. A few showers could
linger into the overnight hours Sunday as the shortwave trough to
the west lifts north into the Central Plains. Otherwise, good
moisture remains in place Monday so another chance for afternoon
/evening thunderstorms mainly across eastern areas and SW near the
Davis Mountains and Big Bend.

Beyond Monday, rain chances decrease through mid week as southerly
flow aloft slowly transitions to the north. This does not eliminate
rain chances altogether, however, as decent moisture hangs around
with the potential for a weak disturbance or two moving overhead in
northerly flow aloft. Otherwise, high temperatures look to remain
near normal through at least Wednesday then forecast models suggest
the return of the 850mb thermal ridge toward the end of the work
week and temperatures warming back up headed into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     92  73  92  72 /  30  20  30  20
Carlsbad                       89  67  95  69 /  10  10   0  10
Dryden                         93  74  94  73 /  30  20  30  30
Fort Stockton                  88  71  92  71 /  40  20  20  20
Guadalupe Pass                 84  67  89  68 /  10  10   0  10
Hobbs                          86  67  91  68 /  30  20  10  20
Marfa                          82  62  87  62 /  40  20  30  20
Midland Intl Airport           89  72  92  72 /  40  20  30  20
Odessa                         89  72  91  72 /  40  20  20  20
Wink                           89  70  94  72 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until 9 AM MDT this morning for Central Lea
     County-Southern Lea County.

TX...Flash Flood Watch until 10 AM CDT this morning for Andrews-Big
     Bend Area-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Loving-Marfa Plateau-Martin-Midland-Pecos-Presidio
     Valley-Reeves County and Upper Trans Pecos-Ward-Winkler.

&&

49/27
Hazardous weather outlook, Jun 17, 2:41 AM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
241 AM CDT Sun Jun 17 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
241 AM CDT Sun Jun 17 2018 /141 AM MDT Sun Jun 17 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible today across most areas.
Moderate to brief heavy rain are the primary concerns. Some areas
have received heavy rain yesterday and this morning and runoff may be
generated quickly, especially in Pecos and east Reeves County where
very rain has resulted flooding and flash flooding. A flash flood
watch remains in effect until 10 AM CDT for much of the Permian
Basin, Lea County and much of the Trans Pecos.

River levels on the Rio Grande around Presidio and just down stream
and along the Pecos River around Grandfalls have risen several feet.
Also tributaries are likely running high including Terlingua Creek
and Barrilla Draw.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be more chances of thunderstorms next week, with heavy
rainfall being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but local interest will be high
in Pecos and Reeves County where very rain fell near the county line,
including the Coyanosa area.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:55 PM CDTSpecial Weather StatementMAF50 min
Jun 16, 9:30 PM CDTAreal Flood AdvisoryMAFEctor, Midland2 hr
Jun 16, 9:45 PM CDTFlash Flood WarningMAFBrewster, Crane, Jeff Davis, Pecos, Reeves, Ward3 hr
Jun 16, 10:05 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Presidio3 hr
Jun 17, 12:43 AM CDTFlash Flood WarningMAFBrewster, Crane, Jeff Davis, Pecos, Reeves, Ward6 hr
Jun 17, 3:18 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Jun 17, 3:58 AM CDTFlash Flood WarningMAFAndrews3 hr
Jun 17, 4:03 AM CDTAreal Flood AdvisoryMAFCrane, Ector3 hr
Jun 17, 6:06 AM CDTAreal Flood AdvisoryMAFMidland114 min
Jun 17, 6:43 AM CDTAreal Flood AdvisoryMAFBrewster, Crane, Jeff Davis, Pecos, Reeves, Ward3 hr
Jun 17, 7:33 AM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.